Was There A FDA Safety Alert For Probiotics?

In our latest question and answer, the pharmacist discusses the 2014 medication safety alert regarding probiotic supplements.

Question

Is there a Rx alert for probiotic products?

Asked by Eddie On Apr 07, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 08, 2018

There was a Food and Drug Administration (FDA) safety alert regarding probiotics in 2014, which was reported by multiple news outlets, such as this one.


2014 FDA Probiotic Safety Alert

The FDA alert was regarding probiotics and the risk of invasive fungal disease in immunocompromised persons given dietary supplements formulated to contain live bacteria or yeast.


This alert was specifically in response to a hospitalized, immunocompromised infant who was given a probiotic and later died. However, there was some controversy regarding the FDA alert as the issue may have been from a specific manufacturer. In addition, the alert may not have been applicable to the typical intended target patient population for consumer probiotics.


It is important to note that most probiotics are supplements, and therefore are not FDA approved drugs. There is a lack of assessment and reporting of adverse events from probiotics. Based on current literature, there are still questions regarding safety and efficacy of probiotics.


In general though, probiotics are considered safe in healthy individuals. However, in patients with serious medical problems or critically ill patients, there have been reports linking probiotics to severe side effects and infections.


Medication Alerts

The Institute for Safe Medication Practices (ISMP) makes available urgent medication advisories or safety alerts to address serious medication errors or information that requires immediate attention by healthcare providers. There are several types of safety alerts including National Alert Network (NAN), Food and Drug Administration (FDA), and Pennsylvania Patient Safety Authority (PSA).

  • The NAN alerts healthcare providers to actual or potential medication errors that have recently caused serious harm or death.
  • The FDA alerts are related to medication recalls or increased incidence of adverse events of certain medications.
  • The PSA publishes a quarterly advisory to provide additional information and guidance on specific issues related to distribution and use of medications.


Conclusion

There have been reports of people with underlying health problems having serious complications from probiotics such as infections. However, in healthy people, probiotics usually are safe and have only minor side effects, such as increase abdominal gas or cramping.

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Comments

Recent Questions